Ask a doctor

Blueish Tint/bruising from Restylane on Cheeks

I had my cheeks filled in with Restylane to fix hollowness. At one point, the doctor said he would use an un-crosslinked hyaluronic acid to smooth out the filler. When he used this, it seems like it burned my skin, and now I have blue-ish bruising color showing through my cheeks. I'm sure it's the Tyndall Effect because I can only see it very well in certain lights. What can be done about it?

Doctor Answers (10)

Sure it's not bruising?

+3

Berry,

The Tyndall effect is a prolonged blue hue in the skin after injection of hyaluronic acid too superficially in the skin. This causes light particles to be scattered by the material and because blue light scatters more easily than red it gives the blue appearance. The question is, how recent was your treatment and is the blueness diffuse (evenly spread) or linear? The Tyndall effect from hyaluronic acid injection is usually linear. So, if you had the treatment recently and it is evenly spread blueness, then it may simply be bruising, which should resolve over a few days. If it is truly the Tyndall effect, the material can be expressed through small (needle sized, sometimes) incisions. Good luck!


Manhattan Plastic Surgeon
4.5 out of 5 stars 32 reviews

Superficial injection vs acute swelling

+2

The most likely cause is a superficial injection of Restylane producing the blueish hue. It can also be acute swelling that gives this temporary coloration.

You may just want to wait it out and let the hyaluronic acid and swelling dissipate, hopefully that will solve the problem.

Always make sure you know exactly what is being injected. Many of our patients have received silicone injections without being specifically told what the substance is. The trouble in those cases starts years later when the patient notices chronic swelling or migration of filler.

Brent Moelleken, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 100 reviews

You can have it removed, but that is sad given that you paid for it!

+2

Hyaluronic acid fillers can cause bluish discolorations of the face if they are placed too superficially in the skin. That's why it is SOOO important that you go to a good doctor for it, preferably a dermatologist or plastic surgeon who does their own injections. In my office, I am the only one who does the injections and it is my personal feeling that no one other than the physician should do it in any office.

While many doctors are now getting into this in order to escape medicine as a family practitioner or emergency physician, it isn't all that easy to do it well and you have just learned that the hard way. The good thing is that if they did indeed use a hyaluronic acid filler you can use another product called hyaluronidase to dissolve it or have it pushed to the surface of the skin and expressed. But that is so sad as it must have cost you a bit and now you are having to get it out of the skin because the person did it wrong.

Good luck!

Joel Schlessinger, MD
Omaha Dermatologist
5.0 out of 5 stars 23 reviews

You might also like...

Buyer beware!!

+2

Patients must get more vigilant with their skin care choices as more and more, we are learning about unlicensed, unqualified "PRACTITIONERS" who are using illegal substances. Please see a qualified dermatologist or plastic surgeon to get this material out as soon as possible. Experienced board certified specialists know how to remove this material before it does harm.

Mary P. Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

Skin discoloration from Restylane

+1

Restylane is a powerful and effective dermal filler. It's time Mary comes from the fact that its results are immediate and can last for approximately 6 months. Patients can experience a small amount of redness, swelling, or skin discoloration for 1 to 2 days after the injection. The effects on the skin are determined by the depth and quality of Restylane that was injected. You should return to your dermatologist and let them know of your concern. Although it is extremely rare to develop a reaction or skin change after the injection of Restylane, it is best that they evaluate you determine that you are doing well.

Pat Pazmino, MD
Miami Plastic Surgeon
4.5 out of 5 stars 69 reviews

Bluish hue after Restylane in cheeks can be resolved

+1

The good news is that whether it's bruising or the Tyndall effect, it can be resolved, either by waiting or using one of the following.

1. For the Tyndall effect, Hyaluronidase can be used to break down the Restylane. This enzyme will cause the Restylane to dissolve, reversing the effect of the treatment and minimizing the blue hue.

2. If the effect is from bruising (we have seen some patients who come to us with bruising that has last for months), then we would suggest pulsed dye or q-switched laser treatments. Pulsed dye lasers for a reddish, bluish or purplish hue and q-switched lasers if hemosiderin staining is a possibility (brownish discoloration left after bruising).

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Patience is the best remedy for Tyndall effect

+1

This does sound like Tyndall effect. Hylaronic acid fillers usually last 6-9 months. The bluish discoloration should dissipate when the filler resorbs. It is very difficult to aspirate a filler once injected. Hylaronidase is an option but results can be inconsistent.

I agree, that if the deformity was corrected then the trade off may be the bluish discoloration. If this is acute then it could be just a bruise. Very rarely does the hemosiderin from the bruise cause a permanent stain.

Irvin M. Wiesman, MD
Chicago Plastic Surgeon
4.5 out of 5 stars 27 reviews

What are your goals?

+1

Of course all the answers below are all excellent and I have only a few comments"

Did the Restylane achieve your goals?

  • If the answer is yes then there are a couple of answers. The restylane may be too superficial but then your options are to remove it and suffer the condition which originally occured; I presume hollows below the eyes
  • However, it is also likely affected by the thin quality of your skin which cannot be reversed. It is similar to saying why do you have blue veins on the back of your hand? If your skin is thin you will see nearly anything placed beneath the surface.
  • How do you hide this? Well I would advise you to use camouflage make-up. Although this may seem paradoxical and you may be asking why you had the restylane injected in the first place. Well if the Restylane filled the groove or trough or fold then it achieved a significant goal and the trade-off is the color. I like analogies so I will use one. IF you have a dent in your car they need to pull the dent out or fill it with bondo. That achieves correction in form but not necessarily in color or surface texture. The car will need painting and you may require make-up. That may be overly simplified but it makes a point.

If the Restylane did not achieve your goals

  • Contemplate having it removed by using hylauronidase or having it expressed with a needle as described below.

I hope the helps!

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

Off label treatment

+1

Yes, it sounds like the Tyndall effect from injecting a bit superficially. Some doctors are using hyaluronidase( off-label) to break down the HA's. This may soften the efffect of the superficial HA's.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Talk to your doctor

+1

I would ask your doctor first what he used in addition to Restylane. There is currently no FDA approved uncrosslinked products in the US, I am not sure about Canada. Uncrosslinked hyaluronic acid usually does not last in the body and goes away in several days.
It might mean that the bluish effect will go away, but the smoothing effect might be gone as well. If you are still unhappy in a couple of weeks, Vitrase (hyaluronidase) injection can dissolve the remaining Restylane and probably the other product.

Stella Desyatnikova, MD
Seattle Facial Plastic Surgeon
4.5 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.